Common causes of flaky nose skin include dry skin, sunburn, and washing the facial area with hot water. Flaky skin, although typically not serious, can be a nuisance, as well as embarrassing. One of the most effective treatments is moisturizing the skin on a daily basis. Moisturizers formulated specifically for sensitive skin will typically replace moisture without further irritating the skin.
Women with flaky skin on their faces should use a foundation makeup that contains a moisturizer to keep the skin hydrated. Maintaining moisture will also help discourage future skin problems. Washing the face twice a day with a gentle facial wash will help slough off flaky skin and freshen the face. If flakiness is accompanied by redness and inflammation, an over-the-counter hydrocortisone ointment may help decrease the symptoms.
Warm compresses can be used to help wipe away flaky nose skin and soothe irritated tissue. Compresses can also help restore moisture to the skin and discourage flakiness. In addition, getting too much sun can cause a sunburn, contributing to peeling. Not only can this cause the skin to flake off, it can also contribute to permanent skin damage, premature aging of the skin, and wrinkles.
Allergies can also cause flaky skin under the nostril area. This is typically caused by allergy-induced itching and constantly wiping the nose with a tissue. To promote healing, the allergy needs to be treated so that the skin can heal. Typically, a runny nose can be relieved by taking an antihistamine medication, which drys up nasal sections. It is important to note, however, that although an antihistamine will dry up nasal secretions and reduce a runny nose, it may also cause the skin to dry out and result in itching.
When dry, itchy, or flaking skin is not relieved by home remedies, a physical examination may be warranted. Certain medical conditions, including those caused by autoimmune responses, can contribute to dry, flaky skin. A medical professional may recommend blood tests to rule out these conditions, but sometimes a cause is never determined. Before the medical professional can recommend an effective treatment plan, he needs to determine the underlying cause.
Sometimes, a healthcare professional will prescribe an oral steroid to combat the effects of the inflammatory process. Although effective in the treatment of inflammation, these medications can cause significant side effects, including weight gain, suppression of immune function, and gastrointestinal upset. In addition, steroids should not be discontinued abruptly and should be tapered off gradually over a period of days.